Indiana, 2025

Damaging Winds in Indiana, April 29, 2025

April 29, 2025 · NWS ILN · 8 events in 5 counties and zones

Thunderstorms affected the region during the late morning and early afternoon hours as a low pressure system moved east across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms affected the region during the late morning and early afternoon hours as a low pressure system moved east across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 29, 9:23 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 29, 9:23 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1023 AM EDT Tue Apr 29 2025

.SYNOPSIS...
Showers and thunderstorms expected throughout the day with the
passage of a cold front, several of which could be strong to severe.
Upper level troughing persists across the Ohio Valley through at
least the end of the work week, which will keep the weather pattern
unsettled. High pressure looks to build back in by the weekend,
offering a return to drier weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
Deep surface low over the Great Lakes to tack into southern Canada
today. An attendant cold front to push east into the Ohio Valley
this evening evening prior to laying out east-west and stalling out
near/just south of the Ohio River overnight.

Today's focus revolves around severe storm potential. ILN/s area is
in the warm sector with an anticipated environment of temperatures
around 80 with mid 60s dewpoints. This will yield moderate
instability with SBCAPE values likely reaching 1500-2000 J/kg. While
wind shear profiles aren't overly impressive, there still remains
enough effective shear values of 30-35kts to support organized
convection.

Thunderstorm cluster moving into southern Illinois to begin entering
ILN/s area by midday. CAM solutions show intensification of this
cluster as it interacts with the moderate instability that is
expected to develop.

Wind flow is supportive of organized storms. Some initial discrete
storms will likely develop into clusters. Strong to damaging winds
will be the primary threat with the storms. With the potential for
some supercells or even line embedded circulations - there will be
an isolated tornado threat. Isolated large hail could also accompany
supercell structures early this afternoon.

The favored timing for severe storms looks to start around noon with
this initial cluster of storms that tracks east across the area.
There are indications that a second cluster tracks into the area
during the late afternoon decreasing in intensity in the early to mid
evening time frame. There is more uncertainty with this second
cluster with - impacts expected to be further south - affecting
southern portions of the FA thru early to mid evening.

Pressure gradient tightens and forecast soundings indicate favorable
momentum transfer to support wind gusts of 30 to 35 mph outside of
storms. Have increased sustained winds of 15 to 20 mph with gusts up
to 35 mph. Also, have adjusted pops to account for current thinking
for thunderstorm timing blending in the latest HRRR pops.

&&

.SHORT TERM /WEDNESDAY/...
Cold front appears to stall near the Ohio River by Wednesday morning.
Most of the CAMs keep locations north of the river (especially up
towards the I-70 corridor) dry on Wednesday being that they will be
in a more stable air mass. However, locations near and south of the
Ohio River will have increasing PoPs Wednesday afternoon given their
proximity to the stalled boundary. Eventually, this boundary will
begin to lift back northward as a warm front late in the day, further
increasing shower/storm chances. Isolated strong storms are possible,
but coverage should be pretty limited.

Surface winds will be much lighter on Wednesday. Expect highs to
range in the middle 60s to middle 70s across the CWA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A robust short wave moving out of the Ozarks on Thursday will
deamplify as it lifts up the Ohio Valley on Thursday night. At the
surface, a warm front will lift across the region Wednesday night
and there could be some showers and thunderstorms associated with
that. Potential for showers and thunderstorms in the warm sector
will increase with the combination of diurnal heating and the
approach of upper support. Activity will wane somewhat as the short
wave lifts away from the area later Thursday night. The short wave
will take a surface low west and north of the region, but a trailing
cold front will slide into the forecast area Thursday night.

The front will not make it all of the way through the area until
Friday and possibly Friday night when a stronger push comes from a
northern stream trough digging into the region. Showers and some
thunderstorms will continue until this trough passes east of the
area.

With the passage of this trough, the mid levels transition into a
high amplitude, blocky pattern. A closed low will develop out of the
base of the trough that moves through, but there is some potential
that this low then retrogrades back into the region early next week.
With quite a wide range of solutions on where a closed low will
occur, have stayed pretty close to the NBM for now keeping the
region dry.

Temperatures will remain above normal through Friday and then drop
below normal over the weekend. If the closed low stays east of the
area, then temperatures will rebound early next week.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Removed LLWS for the start of the taf period with surface winds
continuing to increase.

CIGs continue to lower this morning ahead of the low pressure system,
but expected to remain VFR through the day. Shower/storm chances
greatly increase by the early afternoon hours based on latest model
trends. Timing remains very similar in the TAFs for TSRA mention --
beginning near 18z for the western terminals. There is a chance for
an isolated storm to develop before this primary complex moves in,
but felt that chances were low enough to not warrant a mention.
Strong to severe storms certainly possible given the very unstable
atmosphere. CIGs expected to remain VFR with the storms, but stronger
wind gusts along with MVFR/IFR vsbys with the heavy rain certainly
possible. Regardless, breezy conditions expected throughout the
daylight hours on Tuesday as sustained winds of 15-20 kts will be
coupled with gusts of 25-30 kts, even outside the thunderstorms.

Kept a PROB30 mention after the prevailing TSRA during the late
afternoon/evening as another round of storms will be possible. The
cold frontal passage will lag behind a bit, so there is a chance for
an isolated shower or perhaps a (sub- severe) thunderstorm to
redevelop early tonight. The cold front is expected to stall out
near the Ohio River late tonight, which may result in MVFR CIGs
developing at KCVG/KLUK and perhaps KILN.

OUTLOOK...Additional thunderstorms are possible Wednesday into
Wednesday night. MVFR/IFR conditions likely Thursday into Thursday
night along with a chance of thunderstorms. MVFR conditions possible
Friday into early Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...AR
SHORT TERM...Clark
LONG TERM...
AVIATION...Clark
Hazardous weather outlook, Apr 29, 3:30 AM EST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
430 AM EDT Tue Apr 29 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300830-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
430 AM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely today. Some storms may be
strong to severe during the afternoon and evening with damaging
straight line winds being the primary threat. Additionally, large
hail and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 29, 11:30 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1230 PM EDT Tue Apr 29 2025

INZ066-073-074-291715-
Ripley IN-Franklin IN-Dearborn IN-
1230 PM EDT Tue Apr 29 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN FRANKLIN...
RIPLEY AND NORTHWESTERN DEARBORN COUNTIES THROUGH 115 PM EDT...

At 1230 PM EDT, strong thunderstorms were located along a line
extending from near Greensburg to near Seymour, moving east at 45
mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Moores Hill, Rexville, Cedar Grove, Huntersville, Cold Springs,
Penntown, St. Leon, Friendship, Osgood, Versailles Lake, Sharptown,
Oldenburg, Saint Peter, Holton, Mount Carmel, Batesville, Sunman,
Dover, Weisburg, and Ballstown.

This includes I-74 in Indiana between mile markers 145 and 166.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3927 8530 3935 8530 3942 8482
      3893 8514 3893 8520 3891 8521 3891 8544
TIME...MOT...LOC 1630Z 260DEG 38KT 3933 8557 3892 8596

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

McGinnis

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
April 29, 11:45 AM EST to 11:47 AM EST
Where
Franklin County, 0.53 mi W of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.500, -85.190

Several trees and power poles were downed.

Thunderstorm Wind, Fayette

When
April 29, 11:47 AM EST to 11:49 AM EST
Where
Fayette County, 1.64 mi WSW of Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.643, -85.159

A tree was downed on Country Club Road.

Thunderstorm Wind, Fayette

When
April 29, 11:49 AM EST to 11:51 AM EST
Where
Fayette County, 2.31 mi S of Everton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.537, -85.086

A tree was downed near the intersection of Big Bear Road and State Route 1.

Thunderstorm Wind, Union

When
April 29, 12:04 PM EST to 12:06 PM EST
Where
Union County, 2.91 mi SSW of College Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.534, -84.848

A tree was downed on Contreras Pike.

Thunderstorm Wind, Wayne

When
April 29, 12:04 PM EST to 12:06 PM EST
Where
Wayne County, 0.53 mi E of Beesons
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.720, -85.140

A tree was downed near the intersection of Neuman Lake Road and State Route 1.

Thunderstorm Wind, Ripley

When
April 29, 12:13 PM EST to 12:15 PM EST
Where
Ripley County, 2.07 mi S of Sunman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.200, -85.100

A tree fell onto a roadway.

Thunderstorm Wind, Ripley

When
April 29, 12:13 PM EST to 12:15 PM EST
Where
Ripley County, 1.79 mi S of Sunman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.204, -85.100

A few trees were downed along County Road 900 North.

Thunderstorm Wind, Franklin

When
April 29, 12:17 PM EST to 12:19 PM EST
Where
Franklin County, 2.76 mi ESE of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.360, -84.880

The walls of a large barn collapsed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246696, 1246697, 1246698, 1246699, 1246700, 1246701, 1246703, 1246704.